This work may not be copied, distributed, displayed, published, reproduced, transmitted, modified, posted, sold, licensed, or used for commercial purposes. By downloading this file, you are agreeing to the publisher’s Terms & Conditions.

Case Report

Suspected Delirious Mania Lasting for Weeks After Urinary Tract Infection in an Elderly Woman With No Previous Psychiatric History


Prim Care Companion CNS Disord 2021;23(4):20l02800

To cite: Katato H, Gautam M, Akinyemi E. Suspected delirious mania lasting for weeks after urinary tract infection in an elderly woman with no previous psychiatric history. Prim Care Companion CNS Disord. 2021;23(4):20l02800.
To share: https://doi.org/10.4088/PCC.20l02800

© Copyright 2021 Physicians Postgraduate Press, Inc.

aDepartment of Psychiatry, Henry Ford Health System, Detroit, Michigan
*Corresponding author: Mohan Gautam, DO, MS, Department of Psychiatry, Henry Ford Health System, 2799 West Grand Blvd, Detroit, MI 48202 (mgautam1@hfhs.org).

 

 

Delirious mania is an uncommon life-threatening syndrome characterized by rapid onset of symptoms of delirium, mania, psychosis, and catatonia that are otherwise unexplained by other psychiatric or medical illnesses. It is crucial to include this diagnosis in our differential, as patients with this syndrome do not respond well to traditional pharmacotherapeutic management of delirium or mania. If detected early and properly treated with high-dose benzodiazepines (or electroconvulsive therapy if available),1 patients can avoid prolonged hospital stays and consequential medical illnesses. If improperly treated, the syndrome can be fatal. Here, we present a case of suspected delirious mania in an elderly patient who initially deteriorated with traditional treatment for delirium and mania and then improved with benzodiazepines.

Case Report

A 71-year-old Black woman with no prior medical or psychiatric history was hospitalized after her sons reported that she became acutely hyperverbal and hyperactive, required less sleep, and was paranoid about people breaking into her house. She was found to have a urinary tract infection and was discharged after 1 day to complete a full course of antibiotics. However, she was brought back to our emergency department within 2 days after her sons witnessed her running into the street with continued paranoia that she had carbon monoxide poisoning. Extensive medical workup revealed only mild hypokalemia, which was corrected. Workup was unrevealing for complete blood count, urinalysis, urine drug test, chest x-ray, computed tomography head, brain magnetic resonance imaging, B12, folate, thyroid-stimulating hormone, rapid plasma reagin, HIV, lead, antinuclear antibody test, syphilis serology, and paraneoplastic panel. At the hospital, the patient demonstrated severe behavioral symptoms including fluctuating orientation, pressured speech, insomnia, hyperactivity, grandiosity, inappropriate toileting, violence toward staff, and paranoid delusions consisting of spies masquerading as her bedside sitters. To target these symptoms, she was initiated on lorazepam and haloperidol as needed for agitation and eventually required wrist and ankle restraints for the violent behaviors. She was started on scheduled valproic acid and haloperidol; however, reevaluation on subsequent days showed increasing paranoia with thoughts of being recorded by the spies as well as catatonic symptoms of posturing and negativism. At this time, we began to consider delirious mania and subsequently discontinued valproic acid and started scheduled lorazepam. Lorazepam was increased to 2 mg 3 times/day, and over the next 4 days she gradually returned back to baseline levels. On the day of discharge, she was oriented and no longer exhibited manic, psychotic, and catatonic symptoms.

Discussion

Benzodiazepines are contraindicated for most cases of delirium. However, they are beneficial in cases of delirious mania and catatonia. Some authors2 suggest delirious mania is actually a subset of catatonia, as evidenced by their similar therapeutic response. It is known that urinary tract infection can induce delirium in the elderly; however, this patient’s symptoms surpassed just fluctuating attention and orientation and rather met distinctive and severe symptoms for delirious mania.1 She demonstrated acute onset of disorganized thought and behavior, inappropriate toileting, insomnia, paranoid delusions, psychomotor agitation, and pressured speech. She clinically declined post administration of haloperidol and valproic acid—medications that would typically improve symptoms of delirium and mania, respectively. However, antipsychotics can exacerbate the symptoms of delirious mania.3 This patient’s clinical decline required sitters and restraints, causing prolonged immobility and, inevitably, bilateral pulmonary embolism—a consequence that could have been avoided with early detection and proper treatment of delirious mania. After haloperidol and valproic acid were discontinued and treatment became solely lorazepam, her symptoms improved.

Published online: June 24, 2021.
Potential conflicts of interest: None.
Funding/support: None.
Additional information: Patient information has been de-identified to protect anonymity.

Volume: 23

Quick Links: Delirium , Medical , Neurologic and Neurocognitive

$40.00

Buy this Article as a PDF

References